Hail, Hughes
- When
- October 17, 6:03 PM CST
- Where
- Hughes County, 1 mi N of Holdenville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.094, -96.400
A relatively strong cold front finally began to move into southeast Oklahoma, after stalling near I-44 during the morning hours. Surface dew point temperatures in the upper 50s ahead of the front combined with increasing deep layer wind shear to due to a passing shortwave trough allowed for the thunderstorms to develop and become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A relatively strong cold front finally began to move into southeast Oklahoma, after stalling near I-44 during the morning hours. Surface dew point temperatures in the upper 50s ahead of the front combined with increasing deep layer wind shear to due to a passing shortwave trough allowed for the thunderstorms to develop and become severe. Marginal severe hail was reported over several areas, although golf ball-size hail occurred near Holdenville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 17, 5:20 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT MON OCT 17 2011
.AVIATION...
0Z TAFS... LOW VFR CEILINGS ALONG WITH MID AND HIGH CLOUDS WILL
AFFECT MOST TAF SITES TONIGHT INTO TUESDAY. MOST OF THE
SHOWERS/STORMS EXPECTED TO REMAIN SOUTHEAST OF TAF SITES.
HOWEVER... A FEW SCATTERED SHOWERS/ISOLATED STORMS MAY AFFECT SOME
OF THE SITES THIS EVENING. WINDS WILL REMAIN STRONG AND GUSTY
TONIGHT AND TUESDAY.
&&
.PREV DISCUSSION... /ISSUED 343 PM CDT MON OCT 17 2011/
DISCUSSION...
SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTH CENTRAL AND
SOUTHEAST OK NEAR AND AHEAD OF A COLD FRONT THIS EVENING. HIGH
TEMPERATURES MUCH COOLER THAN THOSE OBSERVED THIS WEEKEND WILL BE
IN STORE FOR THE NEXT COUPLE OF AFTERNOONS... WITH FROST OR EVEN
A LIGHT FREEZE POSSIBLE FOR PORTIONS OF THE CWA WEDNESDAY AND
THURSDAY MORNING.
A COLD FRONT STRETCHED ACROSS THE CWA HAS BEGUN ITS SOUTHWARD
PUSH... AND WILL BRING STRONG/GUSTY NORTH WINDS TO THE ENTIRE CWA
BY MIDNIGHT. SURFACE DEW POINT TEMPERATURES IN THE UPPER 50S AHEAD
OF THE FRONT WILL COMBINE WITH INCREASING DEEP LAYER WIND SHEAR
THIS EVENING AS A SHORT WAVE TROUGH APPROACHES FROM THE NORTHWEST.
RAIN/THUNDERSTORMS ARE LIKELY NEAR AND AHEAD OF THE FRONT STARTING
AFTER 7 PM OR SO... WITH LARGE HAIL THE PRIMARY SEVERE THREAT. HIGH
WIND SPEEDS ALOFT ASSOCIATED WITH THE TROUGH AND THE COLD FRONT
COULD PRODUCE SEVERE WIND GUSTS WITH STORMS AS WELL. THE SEVERE
THREAT SHOULD BE LIMITED TO THIS EVENING... ENDING BY MIDNIGHT.
LOW CLOUDS AND/OR A LITTLE LIGHT RAIN WILL BE POSSIBLE BEHIND THE
FRONT OVERNIGHT. THOUGH TEMPERATURES WILL BE COOL... FIRE WEATHER
INTERESTS SHOULD BE AWARE OF STRONG NORTH WINDS DURING THE DAY ON
TUESDAY ALONG WITH LOW RELATIVE HUMIDITY. WINDS WILL LIKELY STAY
UP A LITTLE ON WEDNESDAY MORNING AS A FAST MOVING SHORT WAVE
TROUGH QUICKLY DROPS SOUTH FROM CANADA... BUT PROTECTED/LOW-LYING
AREAS OF ESPECIALLY NORTHWEST OK MAY STILL SEE FROST. A FROST
ADVISORY COVERS WEDNESDAY MORNING... WITH MORE WIDESPREAD FROST OR
EVEN A LIGHT FREEZE POSSIBLE THURSDAY MORNING AS WIND SPEEDS
BECOME LIGHT AT THE CENTER OF A SURFACE RIDGE.
NEW GUIDANCE GRIDS WERE LOADED FOR TEMPERATURES IN THE EXTENDED TO
BETTER MATCH THE EXPECTED CONTINUING NORTHWEST FLOW PATTERN.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 42 64 40 62 / 40 0 0 0
HOBART OK 41 66 40 66 / 10 0 0 0
WICHITA FALLS TX 46 67 44 69 / 30 0 0 0
GAGE OK 39 61 35 65 / 20 0 0 0
PONCA CITY OK 39 63 37 59 / 50 0 0 0
DURANT OK 48 68 42 69 / 70 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FROST ADVISORY FROM 2 AM TO 9 AM CDT WEDNESDAY FOR OKZ004-005-
009-010-014-015.
TX...NONE.
&&
11/25/25HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT MON OCT 17 2011
OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
450 PM CDT MON OCT 17 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLFBALLS...WILL BE POSSIBLE OVER SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA THROUGH ABOUT 9 PM THIS EVENING. THE GREATEST
LIKELIHOOD FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A LINE
EXTENDING FROM ARDMORE TO HOLDENVILLE.
DISCUSSION...
A FAIRLY STRONG COLD FRONT WILL ADVANCE TO THE SOUTH AND EAST LATE
THIS AFTERNOON AND THIS EVENING. ALONG THE FRONT...SCATTERED TO
NUMEROUS THUNDERSTORMS MAY DEVELOP. AS THE FRONT AND AN UPPER-LEVEL
STORM SYSTEM MOVE QUICKLY OVER THE REGION...THE THREAT FOR SEVERE
WEATHER WILL DECREASE QUICKLY AFTER 9 PM. LINGERING SHOWERS MAY
CONTINUE THROUGH MIDNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY OCT 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
DRY WEATHER IS EXPECTED THROUGH MUCH OF THE WEEK... WITH THE NEXT
CHANCE FOR THUNDERSTORMS ON SUNDAY.
OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS AND LOW HUMIDITY WILL KEEP WILDFIRE POTENTIAL
ELEVATED ON TUESDAY.
PATCHY FROST APPEARS POSSIBLE ON WEDNESDAY AND ESPECIALLY THURSDAY
MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY...ALTHOUGH UPDATES LATER THIS EVENING ARE LIKELY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 625 PM CDT MON OCT 17 2011 OKZ030-031-042-180000- PONTOTOC OK-POTTAWATOMIE OK-SEMINOLE OK- 625 PM CDT MON OCT 17 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC...POTTAWATOMIE AND SEMINOLE COUNTIES. AT 625 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF KONAWA...MOVING EAST AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... LAT...LON 3506 9658 3478 9651 3479 9693 3496 9694 MAXWELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT MON OCT 17 2011
OKZ028-030>032-039>042-045>047-180015-
CARTER OK-GARVIN OK-HUGHES OK-JEFFERSON OK-JOHNSTON OK-MCCLAIN OK-
MURRAY OK-PONTOTOC OK-POTTAWATOMIE OK-SEMINOLE OK-STEPHENS OK-
645 PM CDT MON OCT 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...HUGHES...
JEFFERSON...JOHNSTON...MCCLAIN...MURRAY...PONTOTOC...POTTAWATOMIE...
SEMINOLE AND STEPHENS COUNTIES.
AT 644 PM CDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS LOCATED
FROM 7 MILES SOUTHEAST OF CROMWELL... TO NEAR ADA... TO 5 MILES
SOUTHEAST OF DURANT...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LAT...LON 3455 9669 3407 9765 3444 9793 3489 9705
3534 9645 3534 9643 3530 9643 3530 9615
3527 9598
MAXWELLThe Norman radar (KTLX), 84 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime-size hail was reported in addition to the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341578, 341579, 341580, 341581, 341582, 341587, 341583, 341585, 341586.